Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 28, 2018, 1:56 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 1:56 PM CDT (18:56 UTC)
- Expired
- May 28, 2018, 2:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 127 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:04 PM CDT | HAIL 0.75 | 2 N Speed, KS | MPING REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
245
WUUS53 KGID 281856
SVRGID
KSC147-163-281945-
/O.NEW.KGID.SV.W.0073.180528T1856Z-180528T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
156 PM CDT MON MAY 28 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Rooks County in north central Kansas...
Southern Phillips County in north central Kansas...
* Until 245 PM CDT
* At 156 PM CDT, severe thunderstorms were located along a line
extending from near Speed to near Nicodemus, moving north at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Phillipsburg, Logan, Glade, Speed and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 9960 3957 9960 3957 9963 3979 9963
3977 9919 3934 9939
TIME...MOT...LOC 1856Z 187DEG 10KT 3960 9948 3945 9968
HAIL...1.00IN
WIND...60MPH
$$
Fay1 follow-up statement
043
WWUS53 KGID 281916
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
216 PM CDT MON MAY 28 2018
KSC147-163-281945-
/O.CON.KGID.SV.W.0073.000000T0000Z-180528T1945Z/
Rooks KS-Phillips KS-
216 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN ROOKS AND SOUTHERN PHILLIPS COUNTIES...
At 216 PM CDT, severe thunderstorms were located along a line
extending from near Speed to 9 miles south of Logan, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Phillipsburg, Logan, Glade, Speed and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3934 9960 3957 9960 3957 9963 3979 9963
3977 9919 3934 9939
TIME...MOT...LOC 1916Z 256DEG 17KT 3970 9939 3953 9957
HAIL...1.00IN
WIND...60MPH
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:44 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 28, 12:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1244 PM CDT Mon May 28 2018 .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Mon May 28 2018 Will have to contend with some morning thunderstorms across our west that could linger for awhile before eventually dissipating. The upper level trough will edge a bit further east today and thunderstorms are once again likely to develop this afternoon west of our forecast area. However, thunderstorm initiation this afternoon will be closer to our forecast area and more likely to move into our western counties and possibly even into the Tri- Cities and points east later tonight. Still, the best chances for strong to severe thunderstorms and locally heavy rainfall will be across our far western counties with decreasing chances as you travel east across the area. The expected afternoon thunderstorms will likely evolve into an MCS and track into at least our western area during the evening hours. Any tornado threat should be west of our forecast area and the primary severe weather threat by the time the storms move into our western zones will be strong winds and large hail. The severe weather threat will likely continue through late evening. Temperatures will remain hot today, but should be just a few degrees cooler with a little more in the way of high cloud cover especially western zones. Most areas will still see 90s for highs. .LONG TERM...(Tuesday through Sunday) Issued at 355 AM CDT Mon May 28 2018 Above normal temperatures are likely to continue throughout the period. Tuesday... This appears to be the most interesting weather day in the extended period with a pretty good chance for widespread thunderstorms that should bring needed appreciable rainfall to much of our forecast area, although some areas will probably get missed. It is a complex severe weather set up with morning thunderstorms possible that could influence how and where stronger more severe thunderstorms are likely to form during the afternoon hours. There is not much of a cap inversion so we could see more than one round of thunderstorms with storms around the area at about any point during the day, but the strongest storms will likely form during the late afternoon/early evening hours southwest of any early day storms. It will likely be a high instability day, but only modest shear. Given the high instability with more questionable shear, severe winds and hail will be the primary threat. Can not rule out an isolated tornado during the late afternoon or evening hours if sfc winds back enough to a more easterly direction from old outflow boundaries. Will have to keep an eye on this, but again the main threat will be hail, wind, and locally heavy rainfall. Wednesday through Friday... Should be mostly dry for a majority of our forecast area with a weak upper ridge between systems. The next shortwave will enter the high plains on Friday but any thunderstorms will probably hold off until Friday night. This is still several days away, but severe thunderstorms could again be possible Friday evening/night depending on the track and timing of this next short wave trough. Saturday into Sunday... We will likely be on the back side of the Friday night short wave, which means it is looking mainly dry right now as long as timing holds as currently forecast. Might dip back into the 80s for highs, but still above normal. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1238 PM CDT Mon May 28 2018 Low confidence forecast for this TAF period. Thunderstorm activity looks to affect the terminal areas earlier than expected this afternoon. Models aren't handling things the best, so how things evolve over the next 24 hours is uncertain, but with most models showing activity around, it was difficult to try and pick out a specific block of time where there wouldn't be activity. Winds at/around the terminal areas are variable in direction and speed, expect that to continue while this activity is around this afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Wesely LONG TERM...Wesely AVIATION...ADP
Hazardous weather outlook, May 28, 12:34 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1234 PM CDT Mon May 28 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1234 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorm chances will continue across the outlook area this afternoon and evening. There will be the potential for storms to be strong to severe. The primary hazards with any severe thunderstorms would be hail to the size of golf balls, wind gusts near 60 mph and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms will be possible across the entire outlook area on Tuesday with the greatest threat being during the late afternoon and evening hours. The primary severe weather threats will be wind gusts in excess of 60 mph and hail to the size of golf balls. The next more widespread chance for thunderstorms appears to be Friday night. It is still too early to determine if there will be a severe weather threat during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 28, 1:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND GST 7 ENE RIVERDALE 40.82N 99.03W
05/28/2018 E60 MPH BUFFALO NE TRAINED SPOTTER
PENNY SIZE HAIL ALSO REPORTED.
&&
KSSpecial weather statement, May 28, 1:22 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Hastings NE 122 PM CDT MON MAY 28 2018 KSZ005-006-281845- Phillips KS-Smith KS- 122 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH AND NORTHEASTERN PHILLIPS COUNTIES UNTIL 145 PM CDT... At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near Kensington, or 13 miles northeast of Phillipsburg, moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kensington. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3976 9899 3977 9920 4000 9912 3999 9884 TIME...MOT...LOC 1822Z 209DEG 7KT 3984 9908 Fay
Special weather statement, May 28, 1:27 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Hastings NE 127 PM CDT MON MAY 28 2018 NEZ061-062-074-075-281900- Buffalo NE-Adams NE-Hall NE-Kearney NE- 127 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...NORTHEASTERN KEARNEY...SOUTHEASTERN BUFFALO AND SOUTHWESTERN HALL COUNTIES UNTIL 200 PM CDT... At 127 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Wood River to 6 miles northwest of Kenesaw. Movement was northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Grand Island, Gibbon, Wood River, Shelton, Kenesaw, Alda and Prosser. This includes Interstate 80 between mile markers 285 and 309. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4090 9839 4060 9854 4060 9889 4093 9882 TIME...MOT...LOC 1827Z 230DEG 13KT 4086 9857 4068 9875 ADP
Special weather statement, May 28, 1:35 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
135 PM CDT MON MAY 28 2018
NEZ074-281900-
Kearney NE-
135 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNEY COUNTY UNTIL 200
PM CDT...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Minden to 6 miles north of Upland. Movement was
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Minden, Heartwell and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
LAT...LON 4061 9900 4060 9872 4035 9886 4035 9903
4043 9909
TIME...MOT...LOC 1835Z 215DEG 15KT 4050 9896 4041 9894
ADPSpecial weather statement, May 28, 1:45 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Hastings NE 145 PM CDT MON MAY 28 2018 NEZ084-085-281915- Franklin NE-Webster NE- 145 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND NORTHWESTERN WEBSTER COUNTIES UNTIL 215 PM CDT... At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Campbell, or 30 miles southwest of Hastings, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blue Hill, Campbell and Bladen. LAT...LON 4014 9856 4014 9875 4035 9878 4035 9841 TIME...MOT...LOC 1845Z 199DEG 13KT 4020 9867 ADP
Local storm report, May 28, 1:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
150 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 9 NNW KENSINGTON 39.89N 99.08W
05/28/2018 E1.00 INCH PHILLIPS KS TRAINED SPOTTER
&&
KSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:49 PM CDT | Special Weather Statement | GID | Phillips | 26 min |
| May 28, 1:17 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 43 min |
| May 28, 1:22 PM CDT | Special Weather Statement | GID | Smith | 23 min |
| May 28, 1:32 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 43 min |
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 32 min |
| May 28, 2:43 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 47 min |
| May 28, 2:55 PM CDT | Areal Flood Advisory | GID | Phillips | 3 hr |
| May 28, 3:00 PM CDT | Special Weather Statement | GID | Rooks | 30 min |
| May 28, 3:13 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 47 min |
| May 28, 3:48 PM CDT | Tornado Warning | GID | Phillips, Rooks | 27 min |
| May 28, 4:06 PM CDT | Areal Flood Advisory | GID | Smith | 3 hr |
| May 28, 5:19 PM CDT | Special Weather Statement | GID | Rooks | 11 min |
| May 28, 5:38 PM CDT | Special Weather Statement | GID | Rooks | 52 min |
| May 28, 6:01 PM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 3 hr |
| May 28, 6:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks, Smith | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.